For the first time, a case of sarcoidosis possibly induced by the use of a combined immunotherapy regimen of Yervoy (ipilimumab) and Opdivo (nivolumab) to treat a patient with metastatic melanoma was reported.
The study, published in the Journal for ImmunoTherapy of Cancer, highlights important challenges to diagnosis and disease management.
The use of immunotherapies targeting immune checkpoints for the treatment of advanced metastatic skin cancers has improved the overall therapeutic response of patients. These new therapeutic drugs have enhanced treatment options by being more effective and being less toxic. However, a specific subset of side effects, known as immune-related adverse events (irAEs), has been observed.
Previous reports have linked the development of sarcoidosis and sarcoid-like granulomatosis in patients with advanced melanoma to the use of immunotherapy drugs such as Yervoy and Keytruda (pembrolizumab).
In the article “Sarcoidosis in the setting of combination ipilimumab and nivolumab immunotherapy: a case report & review of the literature,” the authors present a small summary of reported cases of immunotherapy-induced sarcoidosis and sarcoid-like granulomatous reactions in metastatic melanoma patients.
The authors also report a new case of a 46-year-old woman diagnosed with metastatic melanoma. The patient presented liver and brain metastasis, pulmonary nodules, and several bone and soft tissue lesions. The brain lesions were removed by radiotherapy — Gamma Knife radiosurgery — and combination immunotherapy with Yervoy and Opdivo was started.
The patient showed an overall improvement of the lesions after the combined treatment, with mild side effects such as diarrhea, nausea, and rash. She also experienced a reduction of the hormones produced by the thyroid (hypothyroidism), which required some medical attention.
Before the patient started maintenance treatment just with Opdivo, her physicians noticed scaly skin lesions close to the primary malignant lesions and enlarged lymph nodes.
Careful analysis of the new skin lesions showed they were not malignant but had an accumulation of inflammatory cells (granuloma). Further analysis confirmed a sarcoidosis diagnosis. Because granuloma formations can mimic metastatic disease on imaging methods, tissue biopsies are an important step for the evaluation of new lesions in immunotherapy.
Although the cause of sarcoidosis in the patient was unclear, the authors believe it was present before the woman received the immunotherapy drugs. The team decided to continue monotherapy with Opdivo, and no progression of sarcoidosis or clinical deterioration was reported.
The authors concluded that sarcoidosis should be considered in the diagnosis of melanoma patients who present new enlarged lymph nodes and cutaneous lesions when undergoing a combination of Yervoy and Opdivo immunotherapy.